Q: Which of my medications is inhibiting my orgasm?

You say you're taking daily doses of Wellbutrin and Effexor. Effexor is the likely culprit, since Wellbutrin is actually "pro-sexual."  Wellbutrin increases dopamine, a neurotransmitter beneficial for sex; Effexor increases serotonin, a neurotransmitter that is negative for sex—in that it can decrease libido or ability to experience orgasm.

If you can decrease the dose of Effexor without an increase in other symptoms, that may help. Decreasing the dosage may mean other symptoms comes back, or that orgasm is still out of reach or diminished. In those cases, I offer Viagra, used off-label for women. A number of clinical trials have shown Viagra to be helpful when SSRIs (selective serotonin reuptake inhibitors, a class of treatments for depression and other disorders) lead to an inability to experience orgasm.

A newer SSRI, Pristiq, is reported to have fewer negative sexual side effects. I've seen that to be true, but also have worked with patients who found that health insurance was not supportive, since newer drugs are often more expensive. It may be worth exploring!

Another alternative that works for some women is to take a 'drug holiday': skip the daily dosage of the SSRI on a weekend day when they are more likely to be sexual. This doesn't work for everyone. Some people have withdrawal symptoms or other unintended side effects with the 'holiday approach.'

I encourage women in my practice to consider using a vibrator, which can increase sensation and sometimes lead to orgasm. At midlife, it's important to stay sexually active (that 'use it or lose it' thing), so it's worth the effort to experiment.

I see how frustrating this dilemma is for women to manage through! I wish you patience and perseverance to find the right balance of overall health and intimacy for you.

Q: What stopped my orgasms?

You mention a variety of things that play a role, all coinciding with the change in hormone levels that comes with menopause, which you'll reach in a few more months (the milestone is one year without menstruation).

The Vagifem that's been prescribed for you should be having some positive effect with vaginal dryness; it should not interfere with orgasm. Vagifem is a very, very low dose of estrogen, delivered directly to the vagina and surrounding tissues. This is partial compensation for the estrogen delivered through the whole body when ovaries are intact and functioning.

SSRIs (selective serotonin reuptake inhibitors, a type of antidepressant), which you mention taking, can be a barrier to orgasm. If you've taken them for a while and only recently have had issues, it could be that the combination of the SSRIs and the lower hormone levels of menopause is now problematic. There is limited evidence that Viagra can help women on SSRIs experience orgasm. It's not just estrogen that declines with menopause: Testosterone also declines. You might talk to your health care provider about testosterone therapy; among my patients, many who trial testosterone note sexual benefits, usually describing more sexual thoughts, more receptivity (a patient recently told me she's "more easily coerced"!), and more accessible orgasms.

You also said that vibrator use has become ineffective for orgasm. Among midlife women, I find that the specific vibrator really counts. There is a definite range of vibration intensity, and as our bodies change, that can make all the difference. Lelo has just doubled the "motor strength" of two of their already powerful (and MiddlesexMD favorites) vibrators for the Gigi2 and Liv2.

Best of luck! My work with women every day says it's worth exploring your options. (And, to take the pressure off, remember that intimacy without orgasm is still intimacy!)

To ask your own question, use the pink “Ask Dr. Barb” button top and center on our website. You’ll receive a confidential reply via email, and your question may be used as the basis for a Q&A post here on our blog.